Hail, Lucas
- When
- June 1, 2:02 PM EST
- Where
- Lucas County, 1.55 mi E of Ottawa Hills
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -83.600
Penny to quarter size hail was reported.
A stalled frontal boundary in the area interacted with a modest mid level disturbance during the afternoon and evening on June 1st. MLCape values approached 1000 J/KG and Bulk shear values were up to 40 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A stalled frontal boundary in the area interacted with a modest mid level disturbance during the afternoon and evening on June 1st. MLCape values approached 1000 J/KG and Bulk shear values were up to 40 knots. Scattered severe thunderstorms developed with large hail. Later in the evening, several severe thunderstorms produced damaging wind gusts and damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 1, 12:49 PM EST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 149 PM EDT Sat Jun 1 2019 .SYNOPSIS... High pressure over the Ohio Valley will move east as low pressure moves east across Michigan and extreme southern Ontario, Canada this evening. The low pressure system will force a cold front south across the area late tonight. High pressure will build southeast out of Canada into the local area through Monday night and off the Virginia coast by Tuesday. A warm front will lift northeast across the local area Tuesday evening followed by a weak cold front Wednesday night. Another area of high pressure will build east across the lower Great Lakes through the end of the week. && .NEAR TERM /THROUGH SUNDAY/... More minor adjustments to pops and temps for the midday update. Thunderstorms across SE MI will skirt the Toledo metro through mid afternoon, with TSRA chances and severe weather potential increasing for the local area generally around/after 4 PM. Damaging winds and large hail are the primary threats, with the potential for heavy rainfall and flash flooding where storms train over the same location. Original Discussion... A digging upper level trough will dive southeast across the Great Lakes region by Sunday. Ahead of this trough, a shortwave trough will move east across the area tonight in the mean upper level flow. This shortwave will be responsible for a surface low pressure system that is expected to move east across the lower Great Lakes tonight. The surface low pressure system is expected to force a cold front with showers and thunderstorms south across the area late tonight into Sunday morning. The low and the front will exit to the east and allow drier air to move into the region by the end of the day Sunday. Initially, a line of showers and thunderstorms continues to move southeast through the northern Great Lakes toward the local area. The thunderstorm activity is now beginning to interact with the surface high pressure to the south at this time and the trend has been toward a decreasing shower and thunderstorm threat. This initial round of precipitation should not make it into the local area. However, as the surface low pressure system pushes east across the lower Great Lakes this afternoon and evening, moisture associated with the low will move into the local area. Dewpoint temperatures will be gradually increasing across the area today and should top out in the lower 60s. More showers and thunderstorms will develop with the best chance being in the afternoon and evening today. The latest excessive rainfall outlook for the local area shows a slight risk for some heavy rain this afternoon into tonight mainly across the northern tier counties of Ohio and northwest Pennsylvania. Will have to monitor thunderstorms today and tonight for possible locally heavy rain and flood potential. Will hold off on any flood watch at this time as location appears to be shifting and day shift may have a better handle on the location. As low moves east of the area late tonight, the cold front sags south across the area toward Sunday morning. Moisture associated with the low will exit to the east and allow drier air to move into the region in the afternoon. Since it appears precipitation may be holding off a few hours today and some sun through high clouds is expected, will top out highs today in the lower 80s most areas and lower to middle 70s in the northeast. Cold air advection will take place late tonight behind the cold front and drop temperatures back into the middle to upper 50s. Sunday will be a bit cooler with highs in the cold air advection in the upper 50s to lower 60s northeast and middle to upper 60s elsewhere. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... A secondary trough with another push of cold air will arrive Sunday night as the upper trough encompasses Ontario and the eastern Great Lakes. We may be able to squeeze out a few showers across the far east snowbelt if accompanied by enough moisture. Otherwise will have lake induced cloud cover with H8 temps dipping near/slightly below zero. The surface high eases eastward Monday and clears it out. A few high clouds will be spilling over the ridge Monday into Tuesday, but overall hoping for mostly sunny skies. So temperatures really take a dip Sunday night through Monday night with improvement going through Tuesday with the return of the ridge aloft. Have 40s area wide Sunday night. The cloud cover may help keep the cool spots of Ashtabula and nw PA out of the upper 30s. Monday though will be cool with much of northeast OH/nw PA struggling to get to 60. Others well west and south will see lower 60s. Tuesday, temperatures begin to recover with mid 60s to lower 70s. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... Showers and possible thunderstorms are in the forecast for Wednesday/Wednesday night as a minor shortwave moves through the slightly northwesterly mean flow. This will bring a surface low and its respective warm/cold fronts across the lower Great Lakes. To end the work week high pressure should settle over the Great Lakes with the makings of a cut off low across the Central Plains bringing lower confidence to the forecast. Will lean toward a drier forecast and allow for time to resolve additional details and keep any stalled front to our south. Temperatures will be seasonable for the end of the work week. && .AVIATION /18Z Saturday THROUGH Thursday/... A cold front will sink south towards the area this afternoon and move through the area overnight. VFR conditions are expected ahead of the front outside of convection, but TSRA chances will ramp up around 00Z at the northern terminals near Lake Erie. A storm will move through KERI over the first hour of the period. TSRA chances will begin to diminish after 06Z tonight. Some post frontal MVFR ceilings are possible through Sunday morning, with gradual improvement/clearing from the northwest through and just after the end of the period. Southwest winds will become northwest behind the front late in the period. OUTLOOK...Non-VFR possible east Sunday morning and again Wednesday afternoon west. && .MARINE... A frontal boundary will slowly migrate southward today with showers and thunderstorms accompanying it. West to southwest winds will take place ahead of the front with a shift to the west-northwest early Sunday morning in the wake of the front. A secondary trough will push across the lake Sunday night with an uptick in winds. The lake will be choppy beginning Sunday night, but it may not be until the second bump up in wind that puts waves solidly over the 4 foot mark. A small craft advisory may be needed Sunday night into Monday. High pressure will shift across the lake between Monday night and Tuesday night. Southwest flow increases Wednesday as a warm front lifts across the lake. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Lombardy NEAR TERM...Greenawalt/Lombardy SHORT TERM...Oudeman LONG TERM...Oudeman AVIATION...Greenawalt MARINE...Oudeman
Hazardous Weather Outlook National Weather Service Cleveland OH 426 AM EDT Sat Jun 1 2019 OHZ017>023-027>033-036>038-047-020830- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- 426 AM EDT Sat Jun 1 2019 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-020830- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 426 AM EDT Sat Jun 1 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>014-089-PAZ001>003-020830- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-Southern Erie- Crawford- 426 AM EDT Sat Jun 1 2019 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. There is a slight risk for excessive rainfall this afternoon and tonight. Showers and thunderstorms will move southeast across the area mainly this afternoon and tonight and some locally heavy downpours can be expected. There is the possibility for rapid rises of streams and creeks across the area in areas where the heavy rain occurs. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
227 PM EDT Sat Jun 1 2019
OHZ014-089-PAZ001-002-011915-
Ashtabula Lakeshore-Ashtabula Inland-Northern Erie-Southern Erie-
227 PM EDT Sat Jun 1 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ASHTABULA AND
ERIE COUNTIES...
At 226 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 14 miles northwest of Girard to near
North Kingsville. Movement was east at 40 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Erie, Ashtabula, Conneaut, Geneva-On-The-Lake, Edinboro, North East,
Union City, Girard, North Kingsville, Waterford, Albion, Wattsburg,
Northwest Harborcreek, Harborcreek, Lawrence Park, Wesleyville, Lake
City, Kingsville, Cranesville and Platea.
LAT...LON 4201 7976 4199 7961 4185 7962 4185 8094
4191 8080 4192 8072 4204 8031 4212 8013
4213 8015 4214 8009 4215 8011 4214 8014
4217 8012 4217 8008 4215 8010 4215 8006
4227 7977
TIME...MOT...LOC 1826Z 274DEG 54KT 4218 8047 4198 8067
GriffinSpecial Weather Statement
National Weather Service Cleveland OH
244 PM EDT Sat Jun 1 2019
OHZ014-PAZ003-011930-
Ashtabula Inland-Crawford-
244 PM EDT Sat Jun 1 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ASHTABULA
AND CRAWFORD COUNTIES...
At 244 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Union City to near Pymatuning North.
Movement was east at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Meadville, Titusville, Cambridge Springs, Andover, Linesville,
Canadohta Lake, Riceville, Harmonsburg, Lincolnville, Guys Mills,
Pymatuning North, Pymatuning Central, Pierpont, Cochranton,
Saegertown, Conneautville, Conneaut Lake, Hydetown, Springboro and
Blooming Valley.
LAT...LON 4161 7963 4162 7982 4157 7988 4157 7989
4149 8001 4164 8079 4185 8054 4185 7961
4162 7961
TIME...MOT...LOC 1844Z 275DEG 30KT 4192 7976 4172 8050
GriffinSpecial Weather Statement
National Weather Service Cleveland OH
254 PM EDT Sat Jun 1 2019
OHZ003-006-007-012000-
Wood-Ottawa-Lucas-
254 PM EDT Sat Jun 1 2019
...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...NORTHEASTERN WOOD AND
LUCAS COUNTIES...
At 254 PM EDT, a strong thunderstorm was located near Rossford, or 8
miles south of Temperance, moving east at 25 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Swanton, Perrysburg, Oregon, Sylvania, Rossford, Waterville,
Northwood, Whitehouse, Oak Harbor, Genoa, Holland, Maumee, Ottawa
Hills, Walbridge, Millbury, Rocky Ridge, Clay Center, Berkey, Harbor
View and Reno Beach.
LAT...LON 4172 8388 4173 8346 4173 8345 4172 8347
4169 8343 4171 8334 4164 8323 4162 8313
4174 8311 4162 8312 4159 8306 4172 8281
4168 8287 4169 8282 4168 8284 4148 8318
4152 8388
TIME...MOT...LOC 1854Z 277DEG 22KT 4165 8362
GriffinThe Detroit radar (KDTX), 115 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
18 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.
Penny to quarter size hail was reported.
One inch hail was reported at Swan Creek Metropark.
Hail up to ping pong size was reported on the northeast side of Maumee.
Ping pong size hail was reported on the south side of Toledo.
Quarter size hail was reported at the Toledo Zoo.
A tree fell down on a house on Concord Ave. The tree fell with damaging wind gusts from the outflow ahead of the thunderstorms.
Lightning struck a house on Cross Creek Road in Middleton Township. The lightning strike caused a house fire.
Several trees and power lines were blown down. This report was from Facebook.
Several trees were blown down blocking North Prospect Road.
Several trees were blown down around Mount Gilead. This report was from Facebook.
Several trees were blown down and blocking roads around Marion.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836971, 836972, 836973, 836974, 836975, 836976, 836977, 836978, 836979, 836980, 836981, 837397, 836982, 836983, 837919, 836984, 836985, 836986, 836987, 837398, 837399, 837400, 837401, 836988.